Alert archive / North Dakota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 192, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 28, 2013, 11:00 PM MDT for Billings County, Golden Valley County, McKenzie County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2013, 11:00 PM MDT (05:00 UTC)
- Expired
- Aug 29, 2013, 12:00 AM MDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Billings County, ND, Golden Valley County, ND, McKenzie County, ND
The radar
The Bismarck radar (KBIS), 217 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 10:57 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 2203 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 8:49 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 28, 8:49 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 949 PM CDT WED AUG 28 2013 .UPDATE... ISSUED AT 949 PM CDT WED AUG 28 2013 UPDATED THE FORECAST TO BROAD-BRUSH SEVERE CHANCES ACROSS WESTERN NORTH DAKOTA AFTER MIDNIGHT TONIGHT. ONGOING CONVECTION OVER EASTERN MONTANA CONTINUES TO RE-DEVELOP AS IT MOVES INTO AN ENVIRONMENT CHARACTERIZED BY SURFACE-BASED CAPE VALUES AROUND 1800 J/KG. THE STORM 35 MILES SOUTHWEST OF GLENDIVE IS FOLLOWING THE RIGHT- MOVER SUPERCELL VECTOR AND HAS BEEN ABLE TO SUSTAIN ITSELF AND PRODUCE SEVERE THUNDERSTORM CHARACTERISTICS. SO FAR PING PONG BALL SIZED HAIL HAS BEEN REPORTED WITH THIS CELL. AT ITS CURRENT TRAJECTORY...IT SHOULD CROSS INTO WESTERN SLOPE COUNTY AFTER 11 PM CDT/10 PM MDT. WILL CONTINUE TO MONITOR TRENDS. THE UPDATED PRODUCTS HAVE BEEN SENT. UPDATE ISSUED AT 737 PM CDT WED AUG 28 2013 CONVECTION IS HAVING A DIFFICULT TIME INITIATING ACROSS WESTERN AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON. LAPS ANALYSIS INDICATES PERSISTENT CIN ACROSS THE REGION WITH -40 J/KG OVER THE NORTH AND -160 J/KG OVER THE SOUTH. UPSTREAM...THUNDERSTORMS HAVE DEVELOPED AHEAD OF AN APPROACHING SHORTWAVE IN MONTANA. IF THE SEVERE THUNDERSTORM ABOUT 45 MILES SOUTHEAST OF GLASGOW MAINTAINS ITS STRUCTURE AND TRAJECTORY...IT COULD CROSS INTO NORTH DAKOTA ABOUT 20 MILES WEST OF WILLISTON AROUND MIDNIGHT. A LINE OF THUNDERSTORMS ASSOCIATED WITH THE PARENT WAVE SHOULD CROSS INTO NORTH DAKOTA WELL AFTER MIDNIGHT. GIVEN THE HIGH FREEZING LEVELS...SCALED BACK THE HAIL THREAT TO SMALL HAIL. HOWEVER...DAMAGING WINDS WILL STILL BE A THREAT PRIMARILY NORTH TONIGHT. STRONG CAPPING OVER SOUTHERN NORTH DAKOTA (700MB TEMPS AT 12C PER 00Z KBIS SOUNDING) SHOULD INHIBIT TALL CONVECTIVE DEVELOPMENT SOUTH. THE SHORT RANGE MODELS CONTINUE TO PROG HEAVY RAINFALL POSSIBLE OVER THE NORTHERN JAMES RIVER BASIN AFTER MIDNIGHT TONIGHT. CONTINUED TO INDICATE HEAVY RAIN IN THE FORECAST FOR THE AFFECTED AREAS AS A RESULT. THE UPDATED PRODUCTS HAVE BEEN SENT. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 259 PM CDT WED AUG 28 2013 MAIN CONCERNS THIS FORECAST WILL BE POTENTIAL FOR HEAVY RAIN AND SEVERE THUNDERSTORMS. WARM AND UNSTABLE AIR REMAINS PREVALENT ACROSS WEST AND CENTRAL NORTH DAKOTA THIS WEDNESDAY AFTERNOON. PRIMARY DIFFERENCE FROM TUESDAY AFTERNOON IS LACK OF AFTERNOON CLOUD COVER AND THE WARMER TEMPS TODAY WILL JUICE UP THE LOWER LEVELS WEST AND NORTH AS CAP IS REDUCED/ERODED BY THIS EVENING. NAM FORECAST K INDEX VALUES BETWEEN 35 AND 40 FROM KISN-KMOT-KBIS-KJMS AND ASSOCIATED HIGH PRECIPITABLE WATER SUGGEST POTENTIAL FOR HEAVY RAINFALL. CONCERN FOR FLASH FLOODING IS MITIGATED A LITTLE BY DRY SOILS...BUT WILL MENTION HEAVY RAIN IN THE FORECAST HIS EVENING AND TONIGHT. ONE TO TWO INCH RAINFALL AMOUNTS...ISOLATED 3 INCH...WILL BE POSSIBLE FROM WEST CENTRAL THROUGH THE JAMES RIVER VALLEY THROUGH SUNRISE THURSDAY MORNING. THIS WILL APPROACH THE 3/6 HOUR FLASH FLOOD GUIDANCE OVER CENTRAL TO EASTERN NORTH DAKOTA. IN ADDITION TO THE HEAVY RAIN...THE THREAT FOR SEVERE WEATHER CONTINUES THIS EVENING AND TONIGHT ACROSS MISCHA OF WEST AND CENTRAL NORTH DAKOTA. CONVECTIVE MODELS...WHILE NOT TOTALLY CONSISTENT IN TIMING AND AREA...STILL SUGGEST A LINEAR CONVECTIVE SYSTEM WITH BOWING LINE SEGMENTS...SO STRING WINDS AND HAIL WILL BE THE MAIN THREATS. ON THURSDAY...THE REMNANTS OF THE CONVECTIVE SYSTEM WILL BE LEAVING THE REGION. HIGHS AGAIN THURSDAY WILL BE IN THE UPPER 80S TO MID 90S. HEAT INDEXES APPROACH UPPER 90S SOUTH CENTRAL. BELIEVE THIS WILL BE BELOW ADVISORY CRITERIA. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 259 PM CDT WED AUG 28 2013 FOCUS IN THE LONG TERM ARE ON THE POTENTIAL FOR SEVERE WEATHER FRIDAY AFTERNOON AND NIGHT...THEN TEMPERATURE TRENDS WITH THE PROGRESSION OF THE UPPER RIDGE THROUGH THE NORTHERN PLAINS. THE LATEST 12 UTC MODEL RUNS ARE IN GOOD AGREEMENT ON A COLD FRONT MOVING INTO THE WESTERN PART OF NORTH DAKOTA LATE FRIDAY AFTERNOON AND PUSHING EAST THROUGH THE NIGHT. OVERALL PARAMETERS ARE NOT ALL THAT IN FAVOR OF WIDESPREAD SEVERE WEATHER...HOWEVER WITH AMPLE DAYTIME HEATING...DECENT LOW LEVEL MOISTURE AHEAD OF THE FRONT AND STEEP MID LEVEL LAPSE RATES THE FRONTAL PASSAGE HAS THE POTENTIAL FOR SCATTERED STRONG WITH ISOLATED SEVERE STORMS WITH THE BEST CHANCE IN THE WESTERN COUNTIES OF NORTH DAKOTA. THAT BEING SAID THE LATEST 12 UTC GFS HAS NO PRECIPITATION FOR THE FRONTAL PASSAGE IN THE WEST DURING THE AFTERNOON AND EARLY EVENING ON FRIDAY. IT IS CERTAINLY AN OUTLIER AS NEARLY EVERY OTHER MODEL RUN HAS THE WEST PEGGED DURING THE FRONTAL PASSAGE DURING THE AFTERNOON AND EARLY EVENING ON FRIDAY. THIS TIME FRAME WILL HAVE TO BE WATCHED OVER THE NEXT COUPLE MODEL RUNS TO SEE WHETHER OR NOT THE GFS REMAINS AN OUTLIER OR MOVES TOWARD OTHER MODEL SOLUTIONS. BY SATURDAY...THE LATEST 12 UTC MODEL CONSENSUS HAS THE UPPER AIR PATTERN TRANSITIONING TO NORTHWEST FLOW OVER NORTH DAKOTA...PROVIDING COOLER HIGHS IN THE 70S AND 80S SUNDAY INTO EARLY NEXT WEEK. LATEST 12 UTC RUNS OF THE GFS AND ECMWF HAVE CHANGED FROM YESTERDAYS RUNS...KEEPING THE RIDGE OVER THE ROCKIES AND NORTHWEST FLOW ALOFT INTO MID NEXT WEEK OVER NORTH DAKOTA...SUGGESTING HIGHS IN THE 80S TO UPPER 70S WOULD STICK AROUND THROUGH MID NEXT WEEK. WHEREAS YESTERDAYS 12 UTC RUNS OF THE GFS AND ECMWF HAD THE UPPER LEVEL RIDGE MOVING OVER THE NORTHERN PLAINS LATE MONDAY...SUGGESTING HIGHS COULD GET BACK IN THE UPPER 80S TO 90S BY MID NEXT WEEK IN CENTRAL AND WESTERN NORTH DAKOTA. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 737 PM CDT WED AUG 28 2013 A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. GIVEN THE TIMING UNCERTAINTIES...INDICATED VCTS IN THE TAFS DURING THE PERIOD WHEN THE GREATEST THUNDERSTORM CHANCES ARE EXPECTED. EACH AFFECTED TERMINAL AERODROME SHOULD BRIEFLY EXPERIENCE MVFR/IFR CONDITIONS ASSOCIATED WITH THUNDERSTORMS. HOWEVER...DUE TO THE SMALL WINDOW (AROUND 20 MINUTES)...KEPT TEMPO GROUPS OUT OF THE TAFS FOR NOW. WILL RE-EVALUATE FOR THE 06Z TAF ISSUANCE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TM SHORT TERM...WAA LONG TERM...MM AVIATION...TM
Hazardous weather outlook, Aug 28, 8:38 PM MDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 938 PM CDT WED AUG 28 2013 NDZ001-002-009-010-017-018-031>033-040-041-043-044-300245- DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 938 PM CDT WED AUG 28 2013 /838 PM MDT WED AUG 28 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME LIKELY AFTER MIDNIGHT. SOME THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND NIGHT...MAINLY WEST OF HIGHWAY 83. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT THUNDERSTORM WINDS AND/OR HAIL SIZES TO THE NATIONAL WEATHER SERVICE AT 1-800-247-0212. NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-300245- RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER- MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN- GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 938 PM CDT WED AUG 28 2013 /838 PM MDT WED AUG 28 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS WILL BECOME LIKELY AFTER MIDNIGHT. SOME THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL...PRIMARILY OVER THE NORTHERN JAMES RIVER BASIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL LINGER INTO THURSDAY MORNING. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND NIGHT...MAINLY WEST OF HIGHWAY 83. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TM
In the hours before
Special weather statement, Aug 28, 10:00 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1100 PM CDT WED AUG 28 2013 NDZ017-031-032-290500- BILLINGS-GOLDEN VALLEY-MCKENZIE- 1000 PM MDT WED AUG 28 2013 ...LINE OF THUNDERSTORMS MOVING TOWARD SOUTHWESTERN MCKENZIE COUNTY AND WESTERN GOLDEN VALLEY COUNTY ... AT 1000 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF SKAAR TO 15 MILES NORTH OF WIBAUX TO 17 MILES WEST OF WIBAUX...AND MOVING NORTHEAST AT 40 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...VERY HEAVY RAIN...WILL ACCOMPANY THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... SKAAR... TROTTERS... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. SIMOSKO
Special weather statement, Aug 28, 10:15 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1115 PM CDT WED AUG 28 2013 NDZ031-290515- GOLDEN VALLEY- 1015 PM MDT WED AUG 28 2013 ...A STRONG THUNDERSTORM IS MOVING TOWARDS GOLDEN VALLEY COUNTY... AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF CARLYLE...OR 53 MILES NORTHWEST OF BOWMAN...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...WINDS UP TO 40 MPH...VERY HEAVY RAIN...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GOLVA... SENTINEL BUTTE... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. VERY HEAVY RAINFALL CAN QUICKLY LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
Special weather statement, Aug 28, 10:52 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1152 PM CDT WED AUG 28 2013 NDZ017-031-032-290515- BILLINGS ND-GOLDEN VALLEY ND-MCKENZIE ND- 1052 PM MDT WED AUG 28 2013 ...STRONG THUNDERSTORMS TO IMPACT SOUTHWESTERN MCKENZIE...NORTHERN GOLDEN VALLEY AND NORTHWESTERN BILLINGS COUNTIES... AT 1047 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF CRANE TO 9 MILES SOUTHEAST OF TROTTERS...AND MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... SATHER DAM... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THOSE WORKING OUTDOORS ON ELEVATED STRUCTURES SHOULD SEEK SHELTER AS DANGEROUS FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. AYD
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 11:36 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 54 min |
| Aug 29, 12:03 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Golden Valley, McKenzie | 57 min |
| Aug 29, 12:15 AM MDT | Areal Flood Advisory | BIS | McKenzie | 6 hr |
| Aug 29, 12:42 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 63 min |
| Aug 29, 12:58 AM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, McLean, Mercer, Stark | 62 min |
| Aug 29, 1:01 AM MDT | Severe Thunderstorm Warning | BIS | Burke, Divide | 59 min |
| Aug 29, 1:34 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver, Stark | 56 min |
| Aug 29, 2:17 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Morton, Oliver, Sheridan | 58 min |
| Aug 29, 3:12 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 63 min |
| Aug 29, 3:36 AM MDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 54 min |
| Aug 29, 4:19 AM MDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 26 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.